Does a GA affect b12?

Hi I havnt commented here before but love reading all the info and find it has been so valuable. Diagnoseb12d Sep 15 after 1 1/2 years being so increasingly exhausted,chest pain, twitches, muscle weakness etc etc finally after my dentist had concerns over my mouth health the GP tested further bloods and although under the recommendations still didn't treat. Anyway armed with the info from the files I finally got treated at b12 127. So now I'm getting 4 weekly after a long time of 12 weekly injections. My concern is that the last few weeks I feel like I did back then, I've had two minor procedures in hospital a week apart both under anesthetic, i had started exercising again and eating well and now I feel like I've hit the floor and don't know if that would have such an impact or something else going on? Would love some advice😌

6 Replies

oldestnewest
  • Hi Confusedb12 good morning and welcome.

    You say you "had two minor procedures in hospital a week apart both under anesthetic," - do you know whether nitrous oxide was used?

    Also do you know what your Folate level is as this is essential to process the B12 you are having injected?

    It is not uncommon for some symptoms to appear to get worse before they improve as the B12 starts to repair the damage that has been done to your nervous system and it is possible for even new ones to appear as the brain tries to sort things out. This does happen so you are not alone.

    I am not a medically qualified person but there are others on here who will be able to give you good advice if you can respond to the two questions above.

    I wish you well

  • Im not sure what GA used sorry I'm on 5mg of folic acid a day but I do think my iron is low as I've stopped the supplements after trying several types but tummy upset was too much:((

    Thanks for replying

  • I hope fbirder doesn't mind my purloining something he wrote a short while ago but here's what he said:-

    Nitrous Oxide

    "nitrous oxide (gas and air) is the only anaesthetic I am aware of that interacts badly with B12

    nitrous oxide is a super-oxidiser when it comes to B12 and converts it to a form that the body cannot use, so if you had an absorption problem and couldn't replace your the oxidised B12 with new B12 then it would be a permanent problem.

    Nitrous oxide isn't a local anaesthetic so suspect it isn't used for most day surgery but if you have any doubt then I would suggest that you contact the hospital/surgery where the operation was done and ask them to clarify. "

    Hopefully you will be able to get some injections from your "friendly nurse" very soon.

  • Hi Confusedb12. The anaesthetic gas nitrous oxide (sometimes called laughing gas) is sometimes used in general anaesthetic. This deactivates B12 and can cause problems for people with B12 deficiency.

    If you think this is a problem, might be a good idea to go to your GP and ask them to consider another course of loading doses.

    If you do a quick search on the Internet ( B12 and nitrous oxide ) you should be able to track down some information to take along as evidence (not all GP's are aware of the connection). Sorry, can't remember the reference and don't have time to look right now.

    Hope this helps 😀

  • after my op end Jun2015 I had problems wandering to my right and low energy physically and brain. Eventually found I had low Haemoglobin and low b12. As Dr unable to prescribe B12 IV I broke my vegan diet and ate liver twice weekly and restored my B12 from 190 to 560 in three weeks. For my second op, begun Oct2015 the Anaesthetist cooperated in adjusting my GA and I had no problems after the op. Either the GA or the included antibiotics seemed to deplete my B12 (stores). Subsequent self treatments of B12 have improved my condition somewhat.

  • I'm hoping to get additional b12 via a friend whose a nurse so hopefully that will help. My haemoglobin has always been low even tho I do eat red meet etc but unfortunately most of the supplements have cause really awful tummy pains and daiorrah sorry if tmi :)

You may also like...